Hello everyone, I'm new to this forum.
I just wanted to see if anyone else has had issues with anxiety and/or hyperventilation that developed out of taking birth control pills.
I've was on birth control for over 6 years, but was fine until my doctor switched my pill (to Diane 35) in an attempt to get rid of a few red spots on my face before I got married (Diane 35 is supposed to be great for clearing up acne).
This was back in May 05. I started to get a bit moody and anxious, but I just thought it was a normal reaction before my wedding. So I got married in August, and was back to being a graduate student in Fall 2005. At the end of October, as I was driving to interview one of the participants in the research I was conducting, my heart just started racing. My hands and feet were tingling (as they had been for the past week), it was difficult to breathe, and I felt dizzy, like I was going to faint. I didn't know what to do so I called emergency. They told me to pull over and take a deep breath and relax, suggesting that what I had was an anxiety attack. I still went on with my interview (although I was really shaken) and saw my doctor later that day. She told me that it sounds like hyperventilation, gave me some meds in case I needed them, and told me to go home and relax.
Well I didn't have another panic attack, but my chest felt super heavy, I was extremely tired, and it felt like work to breathe regularly. I was still moody and irritated, especially since I knew I had so much work to get done (I was driving for at least 10 hours week to interview people for my Masters). These feelings came and went, and my doctor found that my blood pressure was starting to go up. This is when I started to do some internet research on my birth control pill, Diane 35. Apparently, it's much stronger than other birth control pills (4 times more likely than others to get a clot in your leg) and has a lot of progesterone hormone in it - a hormone that can accelerate breathing!!
In December I started to put the pieces together and just went off Diane 35 . I feel much less moody and anxious, and a bit more like my normal self. Since I went off the pill, I still have a few issues with my breathing, but it is better than before.
I'm thinking of seeing a breathing specialist - because I'm finding my doctor of little help. I don't need more meds, I just want to get back to a normal breathing pattern. I believe that I've been a mouth breather for most of my life, so trying to breathe "low and slow" through my nose is quite a challenge!!
Thanks, just wanted to share my story. Would like to hear your input or if you have had issues that are similar to mine.